Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

Belching, discomfort in abdomen, have an ulcer. On PPI. What to do next?

Hi, I am so confused. I began having symptoms of belching and the sense that something was in my throat back in April. I had never had indigestion present like this before. Usually when I suffered from indigestion, I would have a raw feeling in my stomach and a sense that I was hungry when I really wasn t but I didn t have these symptoms at all. So, I saw my doctor. She put me on a PPI and when I still complained, She sent me for an endoscope. I was found to have an ulcer and some mild esophagitis . I was put on a PPI and told not to take any NSAIDs which I m sure had contributed to the ulcer. I was negative for H pylori . After two months, the scope was repeated. My ulcer was healed and my esophagus was normal. The weird thing is that I continued to have that something in the throat symptom most ot the time I was taking the PPI and being treated for the ulcer and esophagitis. Once I had the second scope and was shown to have healed, I was told I could come off the PPI med. I was reluctent to do that because I still had the something in the throat feeling but I have come off the PPI now. It has been a week or two since the last PPI dose and I feel the belching coming back a bit and I regurgitate occasionally. The throat feeling is there most days. I have no problems when I m sleeping. As a matter of fact, that is usually when I get a break from my symptoms and I don t raise my bed or pillows. I wake up in the morning feeling fine and sort of dread my first meal because afterwards is when the problems begin. During the day, I often feel I have Post Nasal Drip and in fact I have been diagnosed recently with that issue. Where should I go from here? So far I ve been working with my family doctor and of course a gastrologist did the endoscope but I saw him only for the procedure. Do you/anyone have any idea what my symptoms might be saying? I just would like to eat a slice of pizza or have a cup of coffe again without fear. I slip up now and then but I ve been pretty good about my diet.
Asked On : Wed, 27 Jun 2012
Answers:  1 Views:  88
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
General & Family Physician 's  Response
This is always a problem with PPI, as they tend to cause rebound acid phenomenon,the moment you stop them.However you may try the following steps to over come this problem.

1....Reduce the dose of medicine gradually.
Start by cutting your normal dose in half; and two weeks later, half the dose again, and continue that way until you’re comfortable enough to do without the pills altogether.  If you currently take the medication once daily, start your step down by taking the proton pump inhibitor every other day. If the heartburn flares between doses, take one of the over-the-counter H2 blockers as a stop gap arrangement to get you to your next dose. H2 blockers don’t seem to cause the same rebound effect.
2....take care of your diet.
Certain foods turn up the production of stomach acid like coffee, alcohol, tobacco, spicy foods, acidic juices like tomato and orange,and so should be stopped.
3....Reduce stress.
 Stress increases  the production of stomach acid by increasing levels of the hormone cortisol. Daily aerobic exercise, adequate sleep and prayer or meditation all help to lower cortisol levels.

Do it for 6 to 8 weeks.
If you don't get relief,consult a Gastroenterologist.
Answered: Sun, 19 Aug 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor